Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 177, NWS Kansas City, MO

August 17, 2004Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 17, 2004, 7:36 PM CDT for Pettis County, Missouri. It was in force for 69 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2004, 7:36 PM CDT (00:36 UTC)
Expired
Aug 17, 2004, 8:45 PM CDT
In force
69 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Pettis County, MO

The radar

The Pleasant Hill radar (KEAX), 82 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:42 PM CDTTSTM WND GST 606 Sw Hughesville, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1566 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1566 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 180036
SVREAX
MOC159-180145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
736 PM CDT TUE AUG 17 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PETTIS COUNTY IN CENTRAL MISSOURI

* UNTIL 845 PM CDT

* AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  HOUSTONIA...OR ABOUT 16 MILES SOUTHWEST OF MARSHALL...AND MOVING
  SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   HUGHESVILLE BY 800 PM CDT.
   LA MONTE BY 820 PM CDT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3860 9350 3872 9351 3874 9350 3893 9349
      3893 9307 3855 9307 3854 9309 3855 9326
      3851 9328 3851 9351

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:22 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 17, 3:22 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
322 PM CDT TUE AUG 17 2004

.DISCUSSION...
SHORT TERM CONCERNS WILL FOCUS ON TWO FRONTS...A WEAK ONE THIS
AFTERNOON...AND A STRONGER ONE COMING IN FOR THE WEDNESDAY NIGHT AND
THURSDAY TIME FRAME. UPPER LEVEL PATTERN IS BASICALLY A NORTHWEST
FLOW WITH STRONG POLAR VORTEX OVER CANADA.

CURRENT FRONT HAS BEEN MAKING DECENT PROGRESS THROUGH THE FORECAST
AREA THIS AFTERNOON...WITH 700 MB SHORT WAVE MOVING ACROSS AND
WEIGHT OF COOLER AIR IN WESTERN IOWA HELPING OUT. SURFACE WAVE ALONG
THIS FRONT IS PROVIDING THE CONVERGENCE AIDING IN THUNDERSTORM
DEVELOPMENT IN EASTERN AREAS. EXPECT THIS WAVE TO BE MOVING OFF INTO
ILLINOIS BY EARLY EVENING...AND WESTERN END OF THIS FRONT STALLING
OUT AS RETURN FLOW SETS UP ACROSS PLAINS THIS EVENING IN RESPONSE TO
NEXT SHORT WAVE HEADING SOUTH OUT OF CANADA. THUS THINK CHANCE OF
THUNDERSTORMS WILL BE CONFINED TO EVENING HOURS. WAA TONIGHT SETS UP
TO THE NORTH OF FORECAST AREA...WITH MCS EXPECTED TO DEVELOP IN
NEBRASKA AND IOWA LATE TONIGHT. NEXT FRONT SHOULD BE APPROACHING
FORECAST AREA BY WEDNESDAY AFTERNOON...WITH THE NEXT CHANCE OF
THUNDERSTORMS. FRONT WILL LIKELY STALL IN SOUTHERN MISSOURI THURSDAY
MORNING AS UPPER WAVE MOVES PAST. THIS WAVE SHOULD DEEPEN THE VORTEX
IN CANADA...PUSHING COLDER AIR FURTHER SOUTH. THUS FRONT WILL WAVER
IN AREA ON THURSDAY. THURSDAY NIGHT LOOKING MORE INTERESTING AS WAVE
COMING OUT OF SOUTHERN HIGH PLAINS HEADS OUR WAY. WITH BOUNDARY IN
REGION...AND PLENTY OF MOISTURE RETURN FROM THE GULF...ETA SHOWING
HEAVIER RAINFALL DURING THE THURSDAY NIGHT TIME FRAME. WILL BE
INCREASING POPS A BIT.

PC

THE BIGGEST CHALLENGE IN THE FORECAST FOR THIS WEEKEND IS
TEMPERATURES. THE LONGWAVE WEATHER PATTERN IS FORECAST TO UNDERGO A
PRETTY SIGNIFICANT CHANGE SATURDAY AND SUNDAY, AND FORECASTING THE
ULTIMATE DESTINATION OF THE COLD AIR OVER NORTH CENTRAL CANADA IS
TOUGH. ALL OF THE MEDIUM RANGE MODELS PROG THE DEMISE OF THE OMEGA
BLOCK OVER ALASKA OVER THE WEEKEND. THE GFS IS SOMEWHAT MORE
AGGRESSIVE BREAKING THIS FEATURE DOWN THAN THE EUROPEAN MODELS, AND
850MB TEMPERATURES ARE WARMER ON THE GFS AS A RESULT. THE LONGER THE
BLOCK HOLDS, THE HIGHER THE LIKELIHOOD FOR COOL AIR OVER THE
WEEKEND. A STRONGER BLOCK AND MORE AMPLIFIED PATTERN WOULD FAVOR A
MORE SOUTHERLY TRACK OF THE CANADIAN POLAR VORTEX, AND SUBSEQUENTLY
A COOLER SURGE OF AIR FOR NORTHERN MISSOURI SATURDAY. FOR NOW, I
HAVE DEVIATED LITTLE FROM TEMPERATURE GUIDANCE FROM THE HPC, BUT
WOULD NOT BE SURPRISED IF READINGS WERE COOLER FRIDAY, SATURDAY AND
SUNDAY. RECORD COLD TEMPERATURES LIKE LAST WEEKEND ARE UNLIKELY
GIVEN THE BREAK DOWN OF THE HIGH AMPLITUDE PATTERN, BUT TEMPERATURES
5 TO 10 DEGREES BELOW AVERAGE ARE POSSIBLE AS WE EXPERIENCE A
GLANCING BLOW OF CHILLY CANADIAN AIR.

KOCH

&&

.PREV DISCUSSION...
924 AM...
MAKING SOME MINOR CHANGES TO TODAY AND EVENING CHANCES OF
THUNDERSTORMS BASED ON WHERE FRONT IS CURRENTLY IN NORTHWEST CORNER
OF MISSOURI...AND ITS SLOWER PROGRESSION THROUGH AREA THIS MORNING.
BASED ON RUC DEPICTION OF POSITION BY EARLY AFTERNOON...MAY SEE
THUNDERSTORMS DEVELOPING ACROSS AREAS FROM ST JOSEPH TO
KIRKSVILLE...THEN HEADING SOUTHEAST RATHER RAPIDLY AS FRONT FINALLY
SURGES SOUTH THIS EVENING.

PC

350 AM...
MAIN CONCERN CONTINUES TO BE FORECASTING THE LOCATION OF THE SURFACE
BOUNDARY THROUGH THE WEEK. REGION REMAINS ON THE EDGE OF
WEST/NORTHWEST FLOW. THE LATEST IN A SERIES OF SHORTWAVES SHOULD
SEND THE WEAK SURFACE FRONT ACROSS NORTHERN MISSOURI TODAY. THE
FRONT IS VERY WEAK WITH LITTLE CONVERGENCE ALONG IT...AND MAY NOT
MAKE IT INTO THE AREA. FOR NOW HAVE IT MAKING IT TO AROUND HIGHWAY
36 BEFORE BECOMING TOO WEAK TO FIND LATE TUESDAY NIGHT. WHILE
EASTERN KANSAS AND WESTERN MISSOURI SOUNDINGS INDICATED A MID LEVEL
CAP DEVELOPING...EASTERN PORTION OF THE FORECAST AREA SHOULD BE ON
THE EASTERN EDGE OF THE CAP. SO WITH NO CAP AND A WEAK BOUNDARY
MOVING THROUGH...HAVE MAINTAINED 30 POPS ACROSS EASTERN COUNTIES
ONLY. SEVERE STORMS ARE POSSIBLE WITH LI/S FROM -3 TO -6 AND CAPE
GREATER THAN 2500 J/KG PROGGED. IF STORMS GET GOING...MAY HAVE TO
BUMP POPS BACK UP TO THE WEST ALONG THE FRONT.

A STRONGER SHORTWAVE AND ASSOCIATED COLD FRONT IS PROGGED TO MOVE
ACROSS THE NORTHERN PLAINS TONIGHT. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS NEBRASKA INTO IOWA. A FEW OF THESE MAY PUSH INTO
MAINLY NORTHERN PORTIONS OF THE FORECAST AREA LATE TONIGHT AND
WEDNESDAY MORNING. THICKNESS FIELDS INDICATE STORMS WILL SLOW DOWN
DRAMATICALLY ONCE REACHING NORTHERN MISSOURI.

EXPECT THE COLD FRONT TO PUSH INTO NORTHERN MISSOURI BY WEDNESDAY
EVENING. AIRMASS SHOULD BE FAIRLY UNSTABLE AS TEMPERATURES WARM INTO
THE UPPER 80S/LOWER 90S. HAVE 40 POPS ACROSS MOST OF THE FORECAST
AREA WEDNESDAY NIGHT. SEVERE STORMS ARE ONCE AGAIN POSSIBLE WITH
MORE CONVERGENCE ALONG THE FRONT.

OTHERWISE HAVE BUMPED TEMPS UP A FEW DEGREES TODAY AND WEDNESDAY
WITH FEWER CLOUDS EXPECTED AND GOOD SOUTHWEST FLOW AT THE SURFACE.
NO OTHER CHANGES MADE.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFOEAX
Hazardous weather outlook, Aug 17, 12:42 PM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1242 PM CDT TUE AUG 17 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL
WILL BE POSSIBLE THIS AFTERNOON AND EVENING AS A WEAK COLD FRONT
MOVES INTO THE AREA. LOCATIONS EAST OF A LINE FROM LANCASTER TO
MILAN...BROOKFIELD...KEYTESVILLE AND FAYETTE WILL BE THE MORE
FAVORABLE AREA TO SEE DAMAGING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR WEDNESDAY...THUNDERSTORMS WILL BE POSSIBLE NEAR THE IOWA BORDER
IN NORTHERN MISSOURI STARTING IN THE AFTERNOON AS A STRONGER COLD
FRONT MOVES IN FROM THE NORTH. THE THREAT OF THUNDERSTORMS WILL
CONTINUE INTO THE OVERNIGHT HOURS THIS FRONT MOVES FURTHER
SOUTH...BUT THE MAIN THREAT OF ANY SEVERE STORMS WILL BE IN THE LATE
AFTERNOON AND EVENING HOURS IN AREAS FROM UNIONVILLE TO LANCASTER.
THOSE STORMS MAY PRODUCE DAMAGING WIND AND HAIL.

ON THURSDAY AND FRIDAY WITH A FRONT LINGERING OVER MISSOURI...
THUNDERSTORMS WILL STILL BE POSSIBLE...BUT SEVERE STORMS ARE NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING IN AREAS
EAST OF A LINE FROM LANCASTER TO MILAN...BROOKFIELD...KEYTESVILLE AND
FAYETTE AND ON WEDNESDAY...NEAR THE IOWA BORDER IN NORTH CENTRAL AND
NORTHEAST MISSOURI.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

PC

In the hours before

Local storm report, Aug 17, 5:27 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
527 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             BRUNSWICK               39.42N 93.13W
08/17/2004  1.00 INCH        CHARITON           MO   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED AT INTERSECTION HIGHWAYS 24
            AND MM.

&&

SEAMAN
Local storm report, Aug 17, 6:37 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             MARSHALL                39.12N 93.20W
08/17/2004  1.00 INCH        SALINE             MO   LAW ENFORCEMENT

&&

SEAMAN
Local storm report, Aug 17, 6:48 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             MARSHALL                39.12N 93.20W
08/17/2004  0.88 INCH        SALINE             MO   LAW ENFORCEMENT

            NICKEL HAIL AND 35 MPH WINDS REPORDED IN MARSHALL BY
            POLICE DEPARTMENT.

0643 PM     HAIL             MARSHALL                39.12N 93.20W
08/17/2004  0.75 INCH        SALINE             MO   BROADCAST MEDIA

            PEA TO DIME SIZE HAIL REPORTED IN MARSHALL BY KMMO RADIO.

&&

SEAMAN
Local storm report, Aug 17, 6:52 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             MARSHALL                39.12N 93.20W
08/17/2004  0.88 INCH        SALINE             MO   LAW ENFORCEMENT

            NICKEL HAIL AND 40 TO 50 MPH WINDS REPORTED IN MARSHALL
            BY POLICE DEPARTMENT.

&&

SEAMAN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:28 PM CDTSevere Thunderstorm WarningEAXJohnson62 min
Aug 17, 8:31 PM CDTSevere Thunderstorm WarningEAXJohnson44 min
Aug 17, 8:53 PM CDTSevere Thunderstorm WarningEAXHenry67 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.